Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

On radiation treatment for lung cancer, chest heaviness, burning sensation in the chest, neck area. Suggestions for pain relief?

hi my is deborah i am geting radiation for lung cancer my throat and chest feel like i have glass and rocks in it the pain in my chest is unbearable feels like a 1000 pounds of weight on my chest and takes my breathe away please help with some advise im 63 years old been doing treatment for 2 months and what are the best results for the redness and burning going on on my chest and neck area what can i use for relief im in so much pain please help me if you can thank you very much
Asked On : Sun, 4 Nov 2012
Answers:  1 Views:  1052
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Oncologist, Radiation 's  Response
Hi Deborah
What you are experiencing could probably due to radiation treatment.
When you receive radiation to chest region a part of the radiation goes into your esophagus (tube through which the food passes before it reaches the stomach). Along with the destruction of tumor the inner lining of the esophagus can also get damaged. Also the skin in the irradiated areacan become red and inflamed. All these radiation reactions tend to appear after you have received 10-15 fractions of treatment
Dont worry. These radiation reactions are temporary. They will subside 2-4 weeks after you finish your radiation. My advise to you would be

Drink plenty of fluids / Avoid hot and spicy food
You can take sucralfate / pepticaine syrups 10-15 min before food as these would probably give you a soothening effect and reduces the pain during swallowing
Ask your doctor for analgesics (pain killers) I am not sure whether they are available over the counters in your country. What we usually prescribe is tramadol/ paracetomol combination. If the pain is really severe may be oral morphine (for which you definitely need a doctors prescription
If the skin over the chest or neck is getting inflamed--> Dont rub over the skin, avoid using soaps or skin irritating oinments. If the skin is getting burned you can use oinments like silve suphadiazine
Dont worry this has probably nothing to do with tumor it may only be a part of normal radiation reactions. Do consult your radiation oncologist if problems get worse
Dr Edison
Answered: Wed, 7 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor